Alert archive / Arizona / Special Weather Statements in 2016
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 3, 2016, 3:54 PM MST for Pinal County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 3:54 PM MST (22:54 UTC)
- Expired
- Aug 3, 2016, 4:30 PM MST
- In force
- 36 min
- Issued by
- NWS Tucson, AZ
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776
WWUS85 KTWC 032254
SPSTWC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST WED AUG 3 2016
AZZ502-505-032330-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TOHONO O'ODHAM NATION INCLUDING SELLS-
354 PM MST WED AUG 3 2016
...SPECIAL WEATHER STATEMENT...
AT 352 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ARIZONA CITY...NEAR CHUICHU.
THIS STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN MAY REDUCE VISIBILITY TO NEAR ZERO AND CUASE PONDING
OF WATER ON ROUTE 15.
LOCATIONS IMPACTED INCLUDE...
CHUICHU AND WHITE HORSE PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3279 11178 3277 11178 3276 11174 3273 11173
3273 11169 3263 11183 3266 11193 3277 11188
3279 11188
TIME...MOT...LOC 2252Z 175DEG 1KT 3271 11183
$$
KDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:42 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 3, 2:42 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST WED AUG 3 2016
.SYNOPSIS...Showers and storms will remain possible through early
evening as copious amounts of monsoon moisture remain in place
across the region. A gradual drying trend from west to east will
commence late this week into the weekend, resulting in an overall
decrease in shower and thunderstorm coverage. The drying trend will
also raise daytime temperatures to above seasonal normals by this
weekend.
&&
.DISCUSSION...
Afternoon showers and storms continue to develop across the region,
but have really struggled to propagate off the higher terrain. Mean
storm motion per 12z KTUS sounding is estimated at a less-than-
impressive 2kts based off SPC sounding analysis web page and that
certainly seems to be legitimate based on radar imagery over the
past few hours. Water vapor imagery shows a few gravity waves moving
through the area earlier this morning. That along with gradually
clearing skies, pwats still hovering around 1.95 inches per 18Z GPS
IPW data, and MLCAPES around 1500 J/Kg also explains why showers
have developed as early as they have. With steering winds so low,
most of the storms have lasted less than 30 minutes but have been
pretty efficient rain producers. As such, the Flash Flood Watch will
remain in effect until midnight tonight.
HRRR model has been doing a fairly decent job thus far this
afternoon and nearly all convective allowing models indicate
convection will dissipate with the loss of daytime heating. However
taking a look at upstream water vapor imagery, there is a sharp area
of drying over west Texas and what appears to be a weak inverted
trough moving into New Mexico. The last run of the HRRR seemed to
suggest additional storms developing late tonight and with lingering
elevated instability in place, it's conceivable storms could re-
develop once again very late tonight/early Thursday morning. Kept
some elevated PoPs in place through the overnight hours to account
for this possibility but confidence in exactly how tonight plays out
is low.
A weak drying trend is forecast to begin tomorrow although taking a
look at the low/mid level flow, it still retains a noteworthy
easterly component. Model PoPs and inherited forecast PoPs are still
well above climo tomorrow and it would seem prudent to leave the
inherited forecast relatively intact given favorable moisture and
instability profiles.
Although the deeper moisture will likely be shunted east of the
area, moisture should remain adequate to support at least a slight
chance of showers/tstms mainly east of Tucson into early next week.
The 03/00Z operational GFS/ECMWF depict the potential for increased
coverage of showers/tstms next Tuesday. For now, have only made a
very modest increase in PoPs next Tuesday versus this weekend or
next Monday.
The drier regime will also translate into a warming trend most
noticeable by Thursday and continuing into early next week. Expect
daytime temps Saturday thru Monday to average about 5 degs or so
above normal. High temps may return closer to seasonal normals by
the middle of next week.
&&
.AVIATION...Valid through 04/12Z.
SCT-BKN ceilings 8-10kft with mult layers above will persist across
the region through this evening. Isolated SHRA/TSRA expected this
morning becoming scattered to numerous SHRA/TSRA this afternoon,
some with very heavy rain. Convection diminishing after 04/03Z. Sfc
winds generally 10 kts or less except vicinity TSRA. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Abundant moisture and instability will generate a
good amount of convection again today, some of which will produce
very heavy rains through this evening. The moisture over the region
will start to very slowly diminish from west to east Thursday onward
which will lessen the flooding threat and begin a downward trend in
the amount of convection expected. It will also allow for an
increase in afternoon temperatures into early next week with
somewhat lower humidity levels.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for AZZ504>514.
&&
DISCUSSION...Leins/Francis
AVIATION/FIRE WEATHER...Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Local storm report, Aug 3, 3:28 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD NOGALES 31.36N 110.93W
08/03/2016 SANTA CRUZ AZ EMERGENCY MNGR
BUSINESSES FLOODED ALONG HOHOKAM DRIVE
&&
EVENT NUMBER TWC1600047
KDSpecial weather statement, Aug 3, 3:54 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST WED AUG 3 2016
AZZ502-505-032330-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TOHONO O'ODHAM NATION INCLUDING SELLS-
354 PM MST WED AUG 3 2016
...SPECIAL WEATHER STATEMENT...
AT 352 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ARIZONA CITY...NEAR CHUICHU.
THIS STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN MAY REDUCE VISIBILITY TO NEAR ZERO AND CUASE PONDING
OF WATER ON ROUTE 15.
LOCATIONS IMPACTED INCLUDE...
CHUICHU AND WHITE HORSE PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3279 11178 3277 11178 3276 11174 3273 11173
3273 11169 3263 11183 3266 11193 3277 11188
3279 11188
TIME...MOT...LOC 2252Z 175DEG 1KT 3271 11183
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:53 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 112 min |
| Aug 3, 1:13 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Aug 3, 2:54 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 111 min |
| Aug 3, 3:01 PM MST | Flash Flood Warning | TWC | Santa Cruz | 119 min |
| Aug 3, 4:06 PM MST | Special Weather Statement | TWC | 24 min | |
| Aug 3, 4:22 PM MST | Areal Flood Advisory | TWC | Pinal | 113 min |
| Aug 3, 4:44 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
Nearby
Special Weather Statements in Arizona, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.